Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


switching from d4t to AZT
Nov 26, 2009

Dear Doctor: I am Kanta from a small state of India called Manipur. I am on ART since june 2004 with a regimen d4t, 3TC, NVP and was continue till july 2009. Due to having a problem of fat loss now I substitute d4T with AZT under doctor advised. So far fortunately I haven't suffer from AZT induced anemia, same medication is still continuing. My question is will there be any possibilities of occuring drug resistant on account of substituting from d4T to AZT? Anticipating for your reply

Response from Dr. Young

Hello and thank you for your post from India.

It's correct that d4T is associated with excessive risk of fat loss; AZT is associated with much less (though still) some fat loss. It should be stated that lipoatrophy risk isn't all just HIV medications (such as d4T or AZT), but also associated with having more advanced HIV disease or lower initial CD4 counts.

Nevertheless, a switch from d4T to AZT should be associated with a reduction of the risk of further fat loss. Since d4T and AZT are very similar chemicals, there is generally little risk of drug resistance when switching from a suppressive d4T regimen to AZT.

Certainly, after a switch from any medication to a new one, I advice patients (and doctors) to monitor symptoms, and if available, your viral load and other laboratory tests.

I hope that this helps and wish you well.

BY



Previous
Can I have an opitical surgical operation?
Next
Starting med soon but need to travel

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement